Sulfa, Sulfur, Sulfate, Sulfite: Which Causes an Allergy?

Lauren R. Cirrincione, PharmD; Kimberly K. Scarsi, PharmD

Disclosures

October 19, 2016

Question

What constitutes a sulfa allergy?

Response from Lauren R. Cirrincione, PharmD
Postdoctoral Research Associate, Department of Pharmacy Practice, University of Nebraska Medical Center, Omaha, Nebraska
Response from Kimberly K. Scarsi, PharmD
Associate Professor, Department of Pharmacy Practice, University of Nebraska Medical Center, Omaha, Nebraska

A chart review of 2.4 million patients in California found that approximately 4% reported an allergy to sulfonamide antimicrobials.[1] The term "sulfonamide antimicrobial" includes trimethoprim/sulfamethoxazole (TMP/SMX), sulfadiazine, and erythromycin/sulfisoxazole.[2] Sulfonamide antimicrobials differ in chemical structure from nonantimicrobial sulfonamides, and those structural differences are implicated in hypersensitivity associated with sulfa antimicrobials.[3,4,5,6]

Drug allergy, broadly called "hypersensitivity," is an immune-mediated response against a medication.[7] Hypersensitivity reactions may present either immediately (within 1 hour) or be delayed (between 1 and 48 hours).[4,8] Immediate hypersensitivity is generally immunoglobulin E (IgE)-mediated urticaria, angioedema, rhinitis, bronchospasm, or anaphylaxis. Delayed hypersensitivity is T-cell dependent, presenting as either a maculopapular rash or more serious blistering and mucosal involvement, presaging Stevens-Johnson syndrome or toxic epidermal necrolysis.[7]

Sulfonamide antimicrobial hypersensitivity is predominantly T-cell mediated, presenting as delayed cutaneous reactions, such as a pruritic maculopapular rash,that occurs 1-2 weeks after exposure.[3,7,9] IgE-mediated allergic responses have been reported[3,5,6]; however, immediate hypersensitivity is less common.[7]

Skin involvement is the hallmark of most drug allergies. A study of 94 patients found that 63% of reported TMP/SMX allergies were rash and hives.[10] Sulfonamide-induced rashes usually start at the trunk and spread toward the limbs[7] and generally resolve within 2 weeks after discontinuation of the medication.[3,4,5] If mucosal membranes are involved or blistering is present, the patient may require hospitalization.[7] More severe cases can present as a syndrome, including fever and organ damage, in addition to a generalized maculopapular rash.[3,4] Rarely, sulfonamide antimicrobials have been associated with toxic epidermal necrolysis and Stevens-Johnson syndrome.[4]

The American Academy of Allergy, Asthma, and Immunology (AAAAI) has guidance on assessing and managing drug hypersensitivity reactions. This resource provides step-by-step instruction on identifying and managing medication allergies, including an algorithm for patient care during a suspected drug allergy.

Patient-specific risk factors include a history of other drug allergies and previous use of the suspected medication or medication class. Females are reported to have more reported drug hypersensitivity,[1,7] and individuals with comorbidities, such as HIV infection and systemic lupus erythematosus, also are known to be more susceptible to drug hypersensitivity.[7]

Drug-specific factors, including duration of exposure and dose, should be considered to differentiate drug toxicities from drug allergies.[7] If a drug allergy is suspected, a detailed review of the patient's current medications, including nonprescription medicines and supplements, is critical, because this may help determine whether a sulfonamide agent is solely responsible for symptoms.[7]

A variety of desensitization protocols are available,[11] but implementing such a protocol should be delayed for 1 month after symptoms have resolved. And although these desensitization protocols have been evaluated,[3] their results are limited to patients with HIV owing to the use of TMP/SMX prophylaxis.[11]

Cross-reactivity with nonantimicrobial sulfonamides is a theoretical consideration for patients with a reported "sulfa allergy." Commonly prescribed nonantimicrobial sulfonamides include furosemide, hydrochlorothiazide, acetazolamide, sulfonylureas, and celecoxib.[10,12] Clinically significant cross-reactivity between antimicrobial and nonantimicrobial sulfonamides is not a concern.[10] A retrospective cohort study of 969 patients with reported sulfa allergy concluded that there were no clinically significant allergic responses in patients with a documented sulfonamide allergy to subsequently administered nonantimicrobial sulfonamides.[12] Currently, the AAAAI concludes that there is no evidence to support cross-reactivity with nonantimicrobial sulfonamides in patients with reported allergy to antimicrobial sulfonamides.[7]

Sulfites are found in processed foods[5,13,14] and medication preparations,[13] and they can trigger asthma exacerbations in patients with a history of asthma.[10,13,14] Sulfites are chemically different from sulfonamides, so this reaction is unrelated to sulfonamide hypersensitivity.[10] There is no risk for cross-sensitivity between antimicrobial sulfonamides and sulfur-containing compounds, such as sulfites.[5,10]

Sulfur and sulfate are found naturally in the body; sulfa-containing amino acids (eg, cysteine) and sulfate-containing drugs (eg, ferrous sulfate) and dietary supplements (eg, glucosamine sulfate) are not allergenic in patients with antimicrobial sulfonamide hypersensitivity.[15] In contrast, topical sulfonamides, such as silver sulfadiazine and ophthalmic sulfacetamide/prednisolone, are contraindicated in patients with documented sulfonamide allergy.[14,16,17] One small study (5 participants) reported cross-reactivity with sulfasalazine and antimicrobial sulfonamides owing to similarities in chemical structures.[9]

In conclusion:

  • The onset and types of symptoms, as well evaluation of pertinent patient data—including previous exposure to an offending mediation—can guide in the differential diagnosis of an allergic reaction to a suspected agent.

  • Sulfonamide hypersensitivity reactions frequently present as a maculopapular rash that resolves approximately 2 weeks after discontinuation of the sulfonamide.

  • Clinicians should be aware of signs of potentially serious delayed reactions, including blistering and involvement of mucosal membranes.

  • Cross-reactive hypersensitivity between sulfonamide antimicrobials and nonantimicrobials is unlikely.

  • Cross-sensitivity with sulfur-containing compounds, such as sulfites, and sulfonamide antimicrobials does not occur.

  • Sulfur and sulfate-containing drugs are not allergenic in patients with antimicrobial sulfonamide hypersensitivity.

  • Topical sulfonamide antimicrobials are contraindicated in patients with sulfonamide hypersensitivity.

Editors' Recommendations

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....